What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 2:20 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 8, 2:20 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Wed Aug 8 2018
&&
.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with an
increase in available moisture is expected to lead to a more active
monsoon pattern through the upcoming weekend. Thursday looks likely
to be the most active day weatherwise, when thunderstorms could
approach severe limits, with very strong winds, areas of blowing
dust, and locally heavy rain possible. Some reduction in convective
activity is possible early next week as somewhat drier air moves
into the region.
&&
.DISCUSSION...
A return to a more active monsoon pattern still looks likely, as
moisture surges up the Gulf of California continue to raise sfc
dewpoints across the region. Dewpoints as high as 80 degrees were
observed across parts of SE CA this morning, likely elevated
somewhat by a moisture boast that was aided by Hurricane John as is
moves northwestward off the Baja coast. In spite of this moisture-
rich environment, convective activity looks like it will be a bit
subdued across the lower elevations of our cwa today. The latest
forecast sounding for the Phoenix area continues to show a rather
strong cap just above the PBL, which will likely make it very hard
for thunderstorms to survive into the lower elevations of south-
central AZ. This idea continues to be supported by the high-res HRRR
and U of A WRF-NAM models. Still, it is likely that at least a few
storms will make their way into the greater Phoenix area this
evening, with many areas seeing gusty outflow winds. The increase in
moisture and cloud cover is expected to keep high temperatures much
closer to normal than what we have been seeing the last several days.
Thursday looks like it could be quite active weatherwise. The
combination of modest cooling aloft (500mb temps falling into the -
8C to -10C range), a bit more mid-level shear (Bulk Shear values in
the 20-25 knot range), and the disappearance of the cap as the
sounding becomes well-mixed will likely allow much of the storm
activity that does develop over the Rim Country and over SE AZ to
make its way into the lower desert. Both the HRRR and the U of A WRF
model suites show scattered-numerous storms moving into the greater
Phoenix area tomorrow evening. SPC already has much of central and
southern AZ in a MRGL risk area for severe storms for Thursday.
Depending on how active things turn out on Thursday, Friday and
possible Saturday will likely be a bit less active due to the
atmosphere being worked over by tomorrow's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due to
slower storm motion and ample available moisture.
A reduction in convective activity looks possible from Sunday into
early next week as somewhat drier air is imported into the region,
with temperatures perhaps warming up a bit as well.
flooding.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are still several aviation weather concerns through tonight.
First, the hazy conditions that have created slantwise visibility
issues is slowly improving, and should continue to do so through
the late morning. Westerly winds will take hold by late
morning/early afternoon with a few occasional gusts. However,
there is a strong likelihood of thunderstorms forming over the
Rim north and east of Phoenix and those should start to develop
around 21Z. These storms will probably produce strong outflow
winds from the east/northeast with gusts up to 25-35 kts. The
timing of this wind shift is uncertain but will most likely reach
KPHX by 3Z. In addition, these winds may also loft blowing dust
that could temporarily reduce visibility and create new slantwise
visibility concerns. During this time, thunderstorms are possible
in the terminal area, especially for locations east of KPHX.
However, there is enough doubt as to whether or not storms reach
Sky Harbor so any mention of VCTS is currently left out of the
TAF.
Southeast California/Southwest Arizona including KIPL and KBLH:
There are no aviation weather concerns through this evening as
winds will remain light and maintain a south/southeast direction.
The storm activity should remain well to the east but increased
cloudiness tomorrow is likely.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
Significant moisture will affect the region at least through
Saturday and likely into early next week. This will result in day
to day thunderstorm chances through the period. Storms are
expected to be most prevalent over the higher terrain north and
east of Phoenix but even lower elevations will have a shot at
precipitation each afternoon. Minimum humidities will end up
between 20 to 30 percent over the deserts each day following fair
to good overnight recoveries. Apart from thunderstorms, winds will
be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts
may drop to near 100 Thursday into Saturday as thicker clouds and
moisture affect the region.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Percha
AVIATION...Deemer
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 8, 4:58 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
458 PM MST WED AUG 8 2018
AZZ560-563-090030-
Southeast Gila County AZ-San Carlos AZ-
458 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...
At 457 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 16 miles northeast of Globe, moving
southwest at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 261 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3340 11055 3355 11082 3385 11056 3384 11053
3382 11050 3383 11044 3383 11033 3381 11032
TIME...MOT...LOC 2357Z 033DEG 15KT 3359 11062
AJSpecial weather statement, Aug 8, 5:19 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST WED AUG 8 2018
AZZ547-556>558-563-090100-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
519 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
600 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Tonto National Monument, or 10 miles east of
Roosevelt, moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roosevelt, Punkin Center, Tonto Basin and Tonto National Monument.
This includes AZ Route 188 between mile markers 229 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3368 11084 3367 11081 3348 11103
3385 11137 3396 11137
TIME...MOT...LOC 0018Z 040DEG 11KT 3371 11096
AJSpecial weather statement, Aug 8, 5:40 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
540 PM MST WED AUG 8 2018
AZZ558-560>563-090130-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
540 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 630
PM MST...
At 539 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northwest of Hilltop to 7 miles
southeast of Winkelman. Movement was west at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Globe, Hayden, Christmas, Cutter, and Claypool.
This includes the following highways...
US Highway 60 between mile markers 248 and 296.
AZ Route 70 between mile markers 253 and 270.
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3304 11072 3299 11076 3299 11079 3301 11081
3368 11086 3366 11078 3379 11068 3385 11056
3382 11047 3318 11047
TIME...MOT...LOC 0039Z 074DEG 7KT 3380 11069 3290 11069
AJSpecial weather statement, Aug 8, 6:06 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
606 PM MST WED AUG 8 2018
AZZ534-537-541-542-544-545-547-090145-
Aguila Valley AZ-New River Mesa AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
606 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...
At 604 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Wickenburg to near New River to
near Horseshoe Reservoir. Movement was south at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
North Phoenix, North Glendale, North Scottsdale, North Peoria,
Surprise, New River, Wittmann, Circle City, Cave Creek, Carefree,
Deer Valley Airport, Lake Pleasant, Morristown, Horseshoe Reservoir,
and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 213 and 235.
AZ Route 51 near mile marker 15.
US Highway 60 between mile markers 114 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3401 11185 3400 11161 3376 11161 3363 11212
3376 11270 3399 11270 3389 11228 3391 11224
3395 11224 3397 11221 3396 11217 3402 11186
TIME...MOT...LOC 0104Z 355DEG 19KT 3400 11261 3390 11217 3401 11168
AJSpecial weather statement, Aug 8, 6:14 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST WED AUG 8 2018
AZZ547-556>558-090145-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
614 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
645 PM MST...
At 613 PM MST, a strong thunderstorm was reported over Roosevelt Dam,
moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roosevelt, Four Peaks, Apache Lake and Tonto National Monument.
This includes AZ Route 188 between mile markers 239 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3379 11113 3377 11105 3376 11099 3371 11095
3353 11122 3373 11138 3384 11120
TIME...MOT...LOC 0113Z 054DEG 11KT 3368 11119
AJSpecial weather statement, Aug 8, 6:46 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST WED AUG 8 2018
AZZ537-541>549-556-557-090215-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
646 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
715 PM MST...
At 644 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Peoria to near Fountain Hills to near Four
Peaks. Movement was south at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
North Phoenix, Glendale, Scottsdale, Peoria, Surprise, Anthem, Cave
Creek, Carefree, Deer Valley Airport, Morristown, Paradise Valley.
Phoenix, Mesa, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Fountain Hills, Paradise Valley, Youngtown, Sycamore Creek, Waddell,
Sun City, Sunflower, Sugarloaf Mountain, New River, Ballantine
Trailhead, Round Valley, Sun City West and Cave Creek.
This includes the following highways...
AZ Interstate 17 between mile markers 204 and 241.
AZ Route 51 between mile markers 3 and 15.
US Highway 60 between mile markers 144 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3400 11149 3396 11137 3386 11122
3348 11142 3347 11174 3350 11211 3358 11237
3405 11215
TIME...MOT...LOC 0144Z 013DEG 20KT 3369 11221 3364 11171 3363 11134
AJ